disciplines
disciplines

Mathematics

The mathematics department follows the reference style of the Journals of the Canadian Mathematics Society (CMS): the Canadian Journal of Mathematics and the Canadian Mathematical Bulletin.

  Canadian Journal of Mathematics cover pageCanadian Mathematical Bulletin journal cover

Both journals use the same referencing format.  The Information for Authors provides a sample LaTeX document and PDF version.

In Text Citations for CMS

CMS style uses a citation-sequence system for in-text references.

  • Place a number in square brackets at the end of the sentence that contains the information that you are citing [1].
  • This number corresponds to the order in which the source appears in the alphabetically-sorted reference list.
  • LaTeX allows for page anchors from the in-text citation to the reference citation.

References Page Using CMS

Use published sources that can be found in a library or online with a URL. Do not use unpublished or in progress sources like lecture notes or unpublished manuscripts.

General Guidelines

  • Use the title "References"
  • Alphabetize the list of authors by first author surname and then number the list
    • Put numbers in square brackets
    • Use these final numbers for your in-text citations
  • Abbreviate journal titles as per the standard abbreviations issued by Mathematical Reviews

Formatting Guidelines

  • Author names
    • Standard format (even for first author): Initials (period and space between) surname
    • Follow author list by a comma
  • Titles
    • Do not italicize titles of journal articles
    • Italicize titles of books, theses, and websites
    • Capitalize only the first word of a journal article title
    • Capitalize words within the title of the book but not the chapter
    • Use the abbreviated form of the journal title (see link above)
  • Include the URL of websites

Book with One Author

N. Dokuchaev, Mathematical Finance: Core Theory, Problems and Statisitcal Algorithms. Routledge, New York, 2007.

Chapter in an Book

J. Stewart, T. M. K Davison, B. Ferroni, J. Carter, O. M. G. Hamilton, J. Laxton, and M. P. Lenz, Deritatives. In: Calculus: A first Course, McGraw Hill Ryerson, Toronto, 1989, pp. 65-116.

Journal Article

J. Schwermer, Geometric cycles, arithmetic groups and their cohomology. Bull. Amer. Math. Soc. 47(2010), no. 2, 178-279.


Web Site

D. H. Bailey and J. M. Borwein, Experimental mathematics website. Lawrence Berkeley Laboratory and University of Newcastle http://www.experimentlamath.info/.

Thesis

D.G. Pich, Complex Bases, Number Systems and Their Application toFractal-Waverlet Image Coding. Ph.D. dissertation, University of Waterloo, 2006.

 

Updated December 2013

Back to Find Style by Discipline